Get access

A case of vinblastine overdose managed with plasma exchange

Authors


Abstract

Severe, life-threatening toxicity may be caused by errors in chemotherapy administration. To contribute with some useful information on drug-induced toxic effects and salvage therapy, we report a case of vinblastine (VBL) overdose (25 mg/m2) in a 12-year-old child affected by an end-stage metastatic primitive neuroectodermal tumor. Early signs of toxicity were acute, severe musculoskeletal pain and fever. This was followed by intestinal hypotonia, severe esophagitis, and peripheral neuropathy. Two consecutive plasma exchange procedures were performed at 4 and 18 hr after the administration of the overdose of VBL. The overall toxicity this child experienced was much less severe than expected; this finding, in combination with the known pharmacokinectis data of VBL in children, made us hypothesize that plasma exchange might have had a role in lowering the side effects of drug over dosage. © 2004 Wiley-Liss, Inc.

Ancillary